In some cases, can have blood sugar levels 250-400 mg/dl induced by drugs such as Thiazines, beta blockers, statins, steroids, antipsychotics, immunosuppressive agents, pentamidine, nicotinic acid etc.
The increased levels of glucose may be because of the increase of insulin resistance, or due to the affection of insulin secretion, or both.
The symptoms are the same as for diabetes but with the difference of the time when they might appear. So, you might notice them shortly after taking the drug, or even after taking it for a long time.
takes a few days after the initial start of the drugs for the symptoms to appear.
The very first thing to do when you catch your blood sugar levels high and are taking that particular medication, is to stop using the drugs.
If after being off the drug, the increased glucose numbers persist, then a further consultation with your doctor for further confirmatory tests. Perhaps, you may need to start an anti-diabetic treatment for a short period only until improvement of glucose levels.
Do not use the drugs that cause your glucose levels to rise again.
If you must use these drugs, consult with your doctor first, and tell your previous history with spikes in blood sugar.
He might come up with a plan to avoid your glucose levels to rise while using this drug.
Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist